Mississippi, 2002Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002
December 19 to 24, 2002 · NWS JAN · 11 events in 9 counties and zones
7 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 18, 9:26 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Dec 18, 9:26 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST WED DEC 17 2002
DID A QUICK UPDATE TO CHANGE THE WATCH. WITH THE BOUNDARY SLOWING
DOWN LOWERED THE POPS FOR SOUTHEAST GROUPS. RAISED TEMPS...MOST
AREAS HAVE MAINTAINED TEMPS IN THE MID/UPPER 60S FOR THE PAST FEW
HOURS. OTHERWISE FORECAST OK.
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Dec 18, 11:44 PM CST, 2 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1144 PM CST WED DEC 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT FOR AREAS ALONG
AND WEST OF A LINE FROM EUPORA TO JACKSON TO WINNSBORO LOUISIANA.
SEVERE THUNDERSTORMS WILL BE MORE WIDESPREAD FOR AREAS ALONG AND
NORTH OF A LINE FROM RAYVILLE LOUISIANA...TO BELZONI MISSISSIPPI
TO GRENADA. WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
WITH A MOIST AND UNSTABLE AIRMASS AND STRONG UPPER LEVEL WINDS
OVER THE AREA...THUNDERSTORMS WILL DEVELOP OVERNIGHT. A COLD
FRONT WILL SLOWLY MOVE INTO THE AREA EARLY THURSDAY...INCREASING
THE CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS WIL BE POSSIBLE
FOR MUCH OF THE AREA...AS THE COLD FRONT MOVES EAST. DAMAGING
WINDS...HEAVY RAIN...DANGEROUS LIGHTNING AND TORNADOES WILL BE
POSSIBLE.
...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...MAINLY ALONG
AND WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO
WINNSBORO LOUISIANA. PONDING OF WATER ON
STREETS...HIGHWAYS...CULVERTS AND OTHER LOW LYING AREAS MAY
OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
...DAYS TWO AND THREE...
THE COMBINATION OF STRONG UPPER LEVEL WIND SHEAR AND SIGNIFICANT
INSTABILITY WILL ALLOW STRONG STORMS TO DEVELOP THURSDAY. SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI. THESE
THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVYRAINFALL...FREQUENT
DANGEROUS LIGHTNING...LARGE HAIL...AND DAMAGING WINDS. A FEW
TORNADOES COULD DEVELOP AS WELL.
THE COLD FRONT WILL GRADUALLY MOVE SOUTHEAST AND INTO THE EASTERN
COUNTIES OF MISSISSIPPI BY LATE THURSDAY. SHOWERS
ANDTHUNDERSTORMS WILL CONTINUE OVER EASTERN MISSISSIPPI THURSDAY
EVENING AND BEGIN TO TAPER OFF AFTER MIDNIGHT.BY
FRIDAYMORNING...THE COLD FRONT WILL BE OUT OF THE AREA AND HIGH
PRESSURE SETTLE OVER THE REGION.
...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY. AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH. THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY. WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
7 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Bolivar
- When
- December 19, 1:50 AM CST to December 24, 2:15 AM CST
- Where
- Bolivar County, Gunnison
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -90.950
Winds from a severe thunderstorm blew a tree onto a house, resulting in damage.
Flash Flood, Bolivar
- When
- December 19, 5:00 AM CST to 7:45 AM CST
- Where
- Bolivar County, Countywide
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Heavy rainfall from thunderstorms resulted in flooding across the county. Minor street flooding was reported in the community of Symonds and six houses were overcome with three to five feet of water in the city of Rosedale.
Thunderstorm Wind, Warren
- When
- December 19, 9:30 AM CST
- Where
- Warren County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.333, -90.783
Numerous trees were blown down across the county.
Thunderstorm Wind, Jefferson
- When
- December 19, 9:30 AM CST
- Where
- Jefferson County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.750, -91.033
Winds associated with a severe thunderstorm blew numerous trees down across the county.
Thunderstorm Wind, Lincoln
- When
- December 19, 11:15 AM CST
- Where
- Lincoln County, 5 mi SW of Brookhaven
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.533, -90.517
Severe thunderstorm winds blew down numerous trees and powerlines across the area. The downed trees blocked 30 to 40 area roads.
Thunderstorm Wind, Simpson
- When
- December 19, 12:00 PM CST
- Where
- Simpson County, Mendenhall
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.950, -89.883
Thunderstorm Wind, Smith
- When
- December 19, 12:33 PM CST
- Where
- Smith County, Mize
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.867, -89.550
Tornado, Newton
- When
- December 19, 1:07 PM CST to 1:13 PM CST
- Where
- Newton County, 3 mi SW of Newton
- Rating
- F2
- Path length
- 5.5 mi
- Path width
- 440 yd
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.283, -89.200
A tornado developed in Newton County, just southwest of the city of Newton. It moved 5.5 miles northeast through the city, resulting in approximately 50 injuries and damage to numerous buildings. In all, over 150 homes and 95 businesses were either damaged or destroyed. The most extensive damage occurred near the city's Wal-Mart, which received heavy roof damage. The tornado lifted just northeast of the intersection of State Road 15 and Interstate 20.
Thunderstorm Wind, Jasper
- When
- December 19, 1:22 PM CST
- Where
- Jasper County, Bay Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -89.300
A few trees were blown down across the city.
Hail, Lauderdale
- When
- December 19, 2:00 PM CST
- Where
- Lauderdale County, Countywide
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 32.400, -88.650
Tornado, Lauderdale
- When
- December 19, 2:20 PM CST to 2:25 PM CST
- Where
- Lauderdale County, 4 mi SW of Vimville
- Rating
- F0
- Path length
- 3 mi
- Path width
- 150 yd
- Property damage
- $33,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.300, -88.617
A tornado touched down around 2:20 PM, about 3.5 miles southwest of the community of Vimville. It moved three miles northeast across Lauderdale County, toppling numerous large trees and damaging almost twenty other homes, barns, and mobile homes. The tornado lifted about one mile northwest of the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
- Winter Storm and Damaging Wind in California, December 19 to 20, 200255 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324133, 5324134, 5324135, 5324136, 5324197, 5324198, 5324199, 5324200, 5324201, 5324202, 5324203.